Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2020, 5:38 PM CST for Jackson County, Washington County, Florida; Seminole County, Georgia. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 5:38 PM CST (23:38 UTC)
- Expired
- Jan 11, 2020, 6:45 PM CST
- In force
- 67 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, FL, Washington County, FL, Seminole County, GA
The radar
The Ft Rucker radar (KEOX), 73 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 6:25 PM CST | TSTM WND DMG | Bascom, FL | POWERLINE DOWN ON WINTERGREEN RD AND BASSWOOD RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 2:44 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
130
WUUS52 KTAE 112338
SVRTAE
FLC063-133-GAC253-120045-
/O.NEW.KTAE.SV.W.0009.200111T2338Z-200112T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
638 PM EST Sat Jan 11 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Jackson County in the Panhandle of Florida...
Northeastern Washington County in the Panhandle of Florida...
Seminole County in southwestern Georgia...
* Until 745 PM EST/645 PM CST/.
* At 638 PM EST/538 PM CST/, severe thunderstorms were located along
a line extending from 7 miles southeast of Cottonwood to 7 miles
southeast of Vernon, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chipley, Graceville, Donalsonville, Marianna, Bradford, Malone,
Cottondale, Grand Ridge, Greenwood, Alford, Wausau, Iron City,
Campbellton, Bascom, Lovedale, Dellwood, Donaldsonville A/P,
Bahoma, Ellaville and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST/800 PM CST/ for
southeastern Alabama...the Panhandle of Florida...and southwestern
Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8550 3100 8500 3107 8502 3107 8473
3105 8473 3104 8475 3097 8476 3061 8513
3061 8517 3057 8518 3057 8568
TIME...MOT...LOC 2338Z 245DEG 37KT 3099 8520 3055 8561
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEY1 follow-up statement
886
WWUS52 KTAE 120014
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
714 PM EST Sat Jan 11 2020
FLC133-120023-
/O.CAN.KTAE.SV.W.0009.000000T0000Z-200112T0045Z/
Washington FL-
714 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida...and southwestern Georgia.
&&
LAT...LON 3099 8533 3100 8500 3107 8502 3107 8473
3105 8473 3104 8475 3097 8476 3061 8513
3061 8517 3057 8518 3057 8541
TIME...MOT...LOC 0013Z 240DEG 36KT 3081 8524
$$
FLC063-GAC253-120045-
/O.CON.KTAE.SV.W.0009.000000T0000Z-200112T0045Z/
Jackson FL-Seminole GA-
714 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
EST/645 PM CST/ FOR JACKSON AND SEMINOLE COUNTIES...
At 713 PM EST/613 PM CST/, a severe thunderstorm was located over
Marianna, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Donalsonville, Marianna, Malone, Cottondale, Grand Ridge, Greenwood,
Iron City, Bascom, Little Hope, Blue Spring, Union City, Lovedale,
Dellwood, Riverturn, Star, Sharphagen, Hornsville, Donaldsonville
A/P, Compass Lake and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST/800 PM CST/ for
the Panhandle of Florida...and southwestern Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8533 3100 8500 3107 8502 3107 8473
3105 8473 3104 8475 3097 8476 3061 8513
3061 8517 3057 8518 3057 8541
TIME...MOT...LOC 0013Z 240DEG 36KT 3081 8524
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:48 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Jan 11, 1:48 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
248 PM EST Sat Jan 11 2020
...SQUALL LINE OF SEVERE THUNDERSTORMS TO ENTER FORECAST AREA LATE
THIS AFTERNOON...
.NEAR TERM [Through Tonight]...
Severe QLCS has entered southern Alabama moving towards our western
CWA over the next several hours. The atmosphere is ripe for this
line to continue its severe characteristics as it reaches SE AL and
the western FL panhandle. SPC has continued the enhanced risk for
this area with the main threat of damaging winds and isolated
tornadoes. Time of arrival into these areas will be later this
afternoon and early evening. There is also development ahead of the
line as well so will need to watch this closely for any development.
The dynamics will move north and slowly away from the area this
evening and overnight at which time the best lift moves with it.
Instability will decrease but good shear will remain. The line will
slowly weaken as it makes it into Albany/Tallahassee areas but still
should remain strong to severe. Timing into these areas will be
early evening into the overnight hours. The line is progged by the
models to move against the ridge and weaken further and possibly
begin to fall apart as it reaches our eastern sections in the
overnight hours.
.SHORT TERM [Sunday through Monday night]...
By 12Z Sunday, the potent short wave will will have lifted into the
northeastern states as another rotates into the Great Plains. These
impulses will be kept away from our forecast area by deep-layer
ridging to our southeast. As the forcing flees northeastward, the
cold front will rather abruptly come to a halt about half to 2/3 of
the way across our forecast area by daybreak. It will then retreat
northwestward as a warm front all the way to the Tennessee Valley by
12Z Tuesday. This pattern will keep temperatures well above normal
with highs mainly in the 70s and lows around 60 or so. A few spots
will reach 80 degrees Sunday and Monday south and east of
Tallahassee and Valdosta. The warm humid air mass and proximity of
the front will result in scattered showers and isolated
thunderstorms across the forecast area Sunday. By Monday, highest
PoPs will be across our northern zones as the front retreats.
.LONG TERM [Tuesday Through Saturday]...
Deep layer ridging over the Gulf of Mexico will keep temperatures
well above seasonal levels all week with high ranging from the
mid 70s to around 80 degrees. The front will push back south
toward the area and then stall over or just south of us on Friday.
The warm, humid air mass and return of the front will keep PoPs
in the forecast all week with greater chances north than south.
&&
.AVIATION...
[Through 18Z Sunday]
Gusts from the southeast continue and only to get stronger through
this afternoon and evening hours ahead of a severe QLCS currently
entering south Alabama. Used the HRRR and consensus models to
determine timing of the line. There could be showers and storms
ahead of the line as well and kept VCSH for this purpose. Winds
could be in excess of 50 knots in storms along the line.
&&
.MARINE...
Strong onshore flow ahead of a front will bring occasional gale-force
gusts into the early evening. Winds will diminish quickly overnight
as a front briefly enters the waters. Once the front retreats, light
southeast winds will persist for a couple of days with another wind
shift possible later in the week as the front returns to the area.
&&
.FIRE WEATHER...
A line of strong to severe storms will move through the area this
afternoon and into tonight. Transport winds ahead of this line are
around 40 MPH with mixing heights staying below 2000ft. There are no
fire weather concerns and fog is not forecast at this time.
&&
.HYDROLOGY...
Although we will be in an unsettled pattern, rainfall totals will
not be sufficient for any flooding concerns beyond the typical
ponding of water on roadways and low-lying areas that is seen during
stronger thunderstorms. As for the rivers, depending on releases
from Woodruff Dam, the Apalachicola River may reach minor flood state
once again early next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 61 76 61 79 59 / 80 50 20 20 20
Panama City 59 74 64 76 64 / 90 40 40 30 20
Dothan 55 70 63 76 62 / 90 40 50 50 30
Albany 60 73 63 79 62 / 90 60 30 40 30
Valdosta 65 78 62 79 61 / 60 50 10 30 20
Cross City 63 81 62 81 60 / 30 20 10 10 10
Apalachicola 62 73 64 73 62 / 80 30 20 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until midnight EST /11 PM CST/ tonight for Calhoun-
Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
Inland Gulf-Inland Wakulla-Jackson-Leon-Liberty-North
Walton-South Walton-Washington.
High Rip Current Risk through Sunday afternoon for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 4 AM EST /3 AM CST/ Sunday for Coastal
Bay-South Walton.
GA...Wind Advisory until midnight EST tonight for Baker-Ben Hill-
Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 11 PM CST this evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory from 7 PM EST /6 PM CST/ this evening to 4
AM EST /3 AM CST/ Sunday for Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
Gale Warning until 7 PM EST /6 PM CST/ this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to 20
Nm-Coastal waters from Mexico Beach to Apalachicola FL out
20 NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Scholl
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Scholl
MARINE...Wool
FIRE WEATHER...Humphreys
HYDROLOGY...WoolIn the hours before
Local storm report, Jan 11, 4:55 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG SAMSON 31.12N 86.04W
01/11/2020 GENEVA AL COUNTY OFFICIAL
TWO DOWNED TREES REPORTED BETWEEN MILE
MARKERS 25 AND 26 ON HWY-52 W.
&&
IGLocal storm report, Jan 11, 5:09 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 NE NAPIER FIELD 31.32N 85.45W
01/11/2020 M64 MPH DALE AL ASOS
SUSTAINED 48-MPH WINDS (GUSTED TO 64 MPH) AT
KDHN.
&&
IGLocal storm report, Jan 11, 5:16 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
616 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 SW CENTER RIDGE 30.78N 86.11W
01/11/2020 WALTON FL COUNTY OFFICIAL
TREE DOWN AT 83 INSTITUTION RD.
&&
IGLocal storm report, Jan 11, 5:20 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG NEW HOPE 30.95N 85.88W
01/11/2020 HOLMES FL COUNTY OFFICIAL
THREE TREES AND ONE POWERLINE DOWN.
&&
IGLocal storm report, Jan 11, 5:21 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
621 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG BONIFAY 30.79N 85.68W
01/11/2020 HOLMES FL COUNTY OFFICIAL
ONE TREE DOWN.
&&
IGLocal storm report, Jan 11, 5:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
626 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 2 W DOTHAN 31.23N 85.43W
01/11/2020 HOUSTON AL PUBLIC
STOPLIGHTS BLOWN OFF FROM WIRES ON US-84 AND
WESTGATE PKWY.
&&
IGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 7:27 PM CST | Wind Advisory | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more | 25 hr |
| Jan 10, 7:55 PM CST | Gale Warning | TAE | 21 hr | |
| Jan 10, 7:55 PM CST | Small Craft Advisory | TAE | 31 hr | |
| Jan 11, 3:01 PM CST | Special Marine Warning | TAE | 119 min | |
| Jan 11, 3:12 PM CST | Severe Thunderstorm Warning | TAE | Walton | 63 min |
| Jan 11, 4:00 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 60 min |
| Jan 11, 4:38 PM CST | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 67 min |
| Jan 11, 4:55 PM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 11, 5:41 PM CST | Special Weather Statement | TAE | Bay | 64 min |
| Jan 11, 4:38 PM CST | Severe Thunderstorm Warning | TAE | Clay, Early, Quitman, Randolph | 79 min |
| Jan 11, 4:45 PM CST | Severe Thunderstorm Warning | TAE | Early | 73 min |
| Jan 11, 5:34 PM CST | Severe Thunderstorm Warning | TAE | Lee, Randolph, Terrell | 86 min |
| Jan 11, 5:46 PM CST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Dougherty, Early, Miller and 1 more | 74 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.